Texas, 2020

High Wind in Texas, March 20, 2020

March 20, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air building behind a strong cold front brought gusty northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air building behind a strong cold front brought gusty northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 5:35 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 20, 5:35 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 AM CDT Fri Mar 20 2020

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

A cold front is progressing southward across the region this
morning, accompanied by elevated/gusty northerly winds. The winds
will gradually veer around to the east this afternoon, with speeds
diminishing at most terminals, though MAF could see gusts to
around 20kt for a majority of the forecast period. Scattered
showers have developed this morning INVOF MAF/FST, however,
impacts would be minimal if any terminals are impacted, and given
activity is expected to wane pretty quickly early this morning,
have not included mention. VFR conditions will prevail the next 24
hours.

&&

.PREV DISCUSSION... /issued 308 AM CDT Fri Mar 20 2020/

DISCUSSION...
Current obs across west TX indicate the expected cold front is
positioned to the north between Lubbock and the northern tier of the
Permian Basin. Front will continue to push south on the leading edge
of high pressure nosing out of Canada. Cold front will slide through
the Basin by early morning and the rest of the forecast area by
early afternoon creating a breezy, drier, and cooler setup compared
to the previous succession of days. High temps will struggle,
settling well below normal with only a modest rise diurnally with
50s north of the Pecos River Valley, and 60s/70s to the south.
Conditions will be quiet for much of the region over the course of
Friday, but tightening pressure gradient behind the cold front
across the Guadalupe's will generate a period of higher gap winds
through Guadalupe Pass later this evening. With all guidance showing
a 6-9 hr window of greater than 33kts, a High Wind Warning will be
in effect for GDP and the Delaware's between 03-12z Saturday.

Surface ridge to the north will slide east with a easterly low-level
flow situated over the eastern 2/3's of the forecast area. Low-level
moisture will increase quickly into Saturday morning with overcast
skies keeping temps well-below normal, even more so than today
across the Permian Basin. Weak ascent from a passing southern
shortwave will create a chance of showers Saturday PM before moving
out to the northeast. Soundings show a touch of mid-level
instability, so added thunder to the grids for the areas impacted,
but not anticipating anything widespread. Southerly return flow will
be welcomed on Sunday with clearing skies and a scouring of any
residual overcast leading to temps bumping back to slightly above
normal. Zonal flow aloft will create a pretty dry period through the
extended. Will see a warming trend by mid-next week with southwest
flow at the surface providing some downsloping component to warm
temps well-above normal by Wed/Thur. Pending strength of the passing
trough expected to the north during the timeframe, some higher winds
could accompany the warmer temps. We'll be watching to see how the
pattern evolves in time. Until then, spring will make a big return
beginning Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  39  51  46 /  10   0  30  10
Carlsbad                       60  41  58  44 /   0   0  10   0
Dryden                         70  49  61  53 /  10  10  20  10
Fort Stockton                  63  46  62  48 /  10   0  20  10
Guadalupe Pass                 54  38  57  42 /   0   0  10   0
Hobbs                          56  37  52  42 /   0   0  10   0
Marfa                          65  37  69  40 /   0   0  10   0
Midland Intl Airport           58  40  54  48 /  10   0  20  10
Odessa                         58  40  54  48 /  10   0  20  10
Wink                           61  42  59  47 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Saturday
     for Guadalupe and Delaware Mountains.

&&

87/84
Hazardous weather outlook, Mar 20, 1:04 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 AM CDT Fri Mar 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 AM CDT Fri Mar 20 2020 /104 AM MDT Fri Mar 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for Guadalupe Pass and portions of
the Delaware Mountains late this evening through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 20, 7:51 AM CST to 10:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883661.